Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 49, NWS Detroit, MI

June 25, 2017

NWS Detroit, MI issued this small craft advisory at Jun 25, 2017, 3:41 PM EDT. It took effect at Jun 26, 2017, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2017, 3:41 PM EDT (19:41 UTC)
In effect from
Jun 26, 2017, 10:00 AM EDT
Expired
Jun 26, 2017, 8:00 PM EDT
In force
10 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

988 
WHUS73 KDTX 251941
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT SUN JUN 25 2017

...WESTERLY WINDS GUSTING AROUND 25 KNOTS TOMORROW AFTERNOON...

.FRESH WESTERLY BREEZE OVER NEARSHORE ZONES WILL EASE TONIGHT 
ALLOWING THE SMALL CRAFT ADVISORIES FOR LAKES ERIE AND SAINT CLAIR 
TO EXPIRE ON SCHEDULE. RESURGENCE OF GUSTY WEST WIND ON MONDAY WILL 
LIKELY WARRANT ANOTHER ROUND OF SMALL CRAFT ADVISORIES INCLUDING AT 
LEAST SAGINAW BAY AND LAKE ERIE. LIGHT TO MODERATE WIND WILL THEN 
DOMINATE UNTIL THE ARRIVAL OF THE NEXT SYSTEM WEDNESDAY INTO 
THURSDAY. MODERATE SOUTHERLY WIND WILL TRANSITION TO FRESH 
SOUTHEASTERLY DURING THIS TIME, THE STABLE SOUTHERLY FETCH LIMITING 
GUSTINESS.

LCZ460-LEZ444-260800-
/O.CAN.KDTX.SC.Y.0048.000000T0000Z-170626T0000Z/
/O.NEW.KDTX.SC.Y.0049.170626T1600Z-170627T0000Z/
LAKE ST CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
341 PM EDT SUN JUN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT MONDAY...
...SMALL CRAFT ADVISORY IS CANCELLED FOR EARLY THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY WHICH IS IN EFFECT FROM NOON TO 8 PM EDT
MONDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 20 KNOTS FROM THE WEST WITH GUSTS UP TO 
  27 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 2 PM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 4 PM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ421-422-260800-
/O.NEW.KDTX.SC.Y.0049.170626T1400Z-170627T0000Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
341 PM EDT SUN JUN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY WHICH IS IN EFFECT FROM 10 AM TO 8 PM EDT
MONDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 20 KNOTS FROM THE WEST WITH GUSTS UP TO 
  28 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 6 PM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SF
2 follow-up statements
912 
WHUS73 KDTX 260800
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT MON JUN 26 2017

...GUSTY WINDS DEVELOPING TODAY...

.ANOTHER PERIOD OF GUSTY WESTERLY CONDITIONS WILL EMERGE TODAY, AGAIN 
WARRANTING SMALL CRAFT ADVISORIES FOR SAGINAW BAY, LAKE ST CLAIR AND 
THE MICHIGAN WATERS OF LAKE ERIE. A STANDARD RESPONSE WITH GUSTS 
PEAKING DURING THE AFTERNOON, BEFORE RAPIDLY EASING BY SUNSET. LIGHT 
TO MODERATE WIND WILL THEN DOMINATE UNTIL THE ARRIVAL OF THE NEXT 
SYSTEM WEDNESDAY INTO THURSDAY. MODERATE SOUTHERLY WIND WILL 
TRANSITION TO FRESH SOUTHEASTERLY DURING THIS TIME, THE STABLE 
SOUTHERLY FETCH LIMITING GUSTINESS.

LCZ460-LEZ444-262030-
/O.CON.KDTX.SC.Y.0049.170626T1600Z-170627T0000Z/
LAKE ST CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
400 AM EDT MON JUN 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
EDT THIS EVENING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 19 KNOTS FROM THE WEST WITH GUSTS UP TO 
  26 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 2 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 2 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 PM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 4 PM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ421-422-262030-
/O.CON.KDTX.SC.Y.0049.170626T1400Z-170627T0000Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
400 AM EDT MON JUN 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 20 KNOTS FROM THE WEST WITH GUSTS UP TO 
  28 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 PM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 5 PM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HLO
759 
WHUS73 KDTX 261949
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EDT MON JUN 26 2017

...WINDS DIMINISHING THIS EVENING...

.WIND WILL DIMINISH THROUGH THIS EVENING BECOMING LIGHT TO MODERATE 
THROUGH WEDNESDAY. MODERATE SOUTHERLY WIND WILL TRANSITION TO FRESH 
SOUTHEASTERLY WEDNESDAY NIGHT INTO THURSDAY IN ADVANCE OF THE NEXT 
LOW PRESSURE SYSTEM, THE STABLE SOUTHERLY FETCH LIMITING GUSTINESS.

LCZ460-LEZ444-270000-
/O.CON.KDTX.SC.Y.0049.000000T0000Z-170627T0000Z/
LAKE ST CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
349 PM EDT MON JUN 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT
  SUSTAINED WINDS UP TO 17 KNOTS FROM THE WEST WITH GUSTS UP TO 25 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 2 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 2 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 PM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 4 PM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ421-422-270000-
/O.CON.KDTX.SC.Y.0049.000000T0000Z-170627T0000Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
349 PM EDT MON JUN 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT
  SUSTAINED WINDS UP TO 18 KNOTS FROM THE WEST WITH GUSTS UP TO 26 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 5 PM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SF

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 25, 3:27 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 25, 3:27 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
327 PM EDT Sun Jun 25 2017

.DISCUSSION...

The train of embedded upper level waves/PV anomalies and re-
enforcing cold pools will continue through Monday evening. 12Z APX
raob checked in with an impressive -24 C temp at 500 MB, and based
off the SPC climo sounding site, appears to be record territory.
Fortunately, surface dew pts have lowered into the 45 to 50 degree
range (outside of where it has rained), which has limited surface
based instability to 500 J/kg or less and no Lightning detected so
far this afternoon over southeast Michigan.

The main/large circulation tracking through Lake Huron
this morning did touch off thunderstorms over Lake
Huron and eastern Thumb Region however. Meanwhile, A smaller
circulation over central Lower Michigan is advancing southeast,
allowing for some modest mid level moisture advection, and should
maintain some shower activity into early evening hours. Cool airmass
(mid single temps at 850 mb) and west-southwest flow behind this
feature tonight. Some lake Michigan enhancement showers appear
possible as 850 mb thermal trough swings east, as lapse rates in the
5-10 KFT (per RAP) layer appear sufficient to support isolated to
possibly low scattered activity working east overnight.

One last upper level wave/cold pool, currently near western Lake
Superior slowly dropping southeast, with 850 mb temps progged to
lower to 2 to 4 C Monday Evening. However, showers may be hard to
come by during the day as drying/850-700 MB Theta-E minimum
encompasses southeast Michigan. As been the case the past couple of
days, best chance  of activity will be toward Saginaw Bay, closest
to the mid level circulation/trough and the mild waters of Saginaw
Bay.

Upper level northwest confluent flow allowing for large anticyclone
to build into Midwest Monday night, and into the western Ohio Valley
during Tuesday. Late June insolation and westerly flow over southern
Lower Michigan should allow for good temp recovery, with highs
reaching into the mid 70s.

A surface high pressure and ridging aloft will keep conditions dry
across Michigan during the morning and afternoon hours as low level
clouds start to build into the region ahead of a low pressure
system. As the surface low moves from Minnesota into northern lower
Michigan Wednesday into Thursday, it will drag along a warm front
with it, bringing likely rain and thunderstorm chances to Southeast
Michigan. Confidence it moderate to borderline-high regarding seeing
scattered showers and storms throughout Thursday, however,
additional model runs will be needed to pinpoint timing, as the
ECMWF run brings the precipitation in late Wednesday into Thursday,
while the GFS and GEM runs hold off on precipitation until the early
to mid-morning hours on Thursday. This system will be something to
keep an eye on given the flooding and saturated conditions across
Central Michigan, as localized heavy rainfall will be possible with
storms that do develop, given the impressive moisture transport and
PW values averaging 1.6 inches.

Confidence is starting to rise regarding rain and thunderstorm
chances late Friday into Saturday as a weak surface low pushes
northeast from Iowa into lower Michigan, as seen in the ECMWF and
GEM runs. For comparison, the ECMWF run had this low coming through
Michigan throughout Friday during yesterday's run, and it was absent
from the GEM run. The GFS fails to resolve a low pressure system
tracking into Michigan unlike the GEM/ECMWF, however, it holds a
weak low pressure system across the U.P, which would allow a warm
front to provide some lift for showers and thunderstorms. As the
expected low moves east out of Michigan by Saturday, rain chances
will diminish, especially as ridging aloft builds into the Midwest
early next week.

&&

.MARINE...

Fresh westerly breeze over nearshore zones will ease tonight
allowing the small craft advisories for Lakes Erie and Saint Clair
to expire on schedule. Resurgence of gusty west wind on Monday will
likely warrant another round of small craft advisories including at
least Saginaw Bay and Lake Erie. Light to moderate wind will then
dominate until the arrival of the next system Wednesday into
Thursday. Moderate southerly wind will transition to fresh
southeasterly during this time, the stable southerly fetch limiting
gustiness.

&&

.HYDROLOGY...

Scattered diurnal showers will continue this afternoon and again on
Monday. Though rain may briefly be heavy on a local basis, basin
average rainfall is expected to remain under one tenth of inch on
each day and no noteworthy response to area rivers and streams is
anticipated. The next chance for organized rainfall will be
Wednesday night into Thursday when up to one half inch of rain will
be possible. The Tittabawassee River crested Saturday evening and
remains in major flood stage at this time. However, river levels
continue to fall and flood waters will follow suit. Meanwhile, The
Saginaw River continues to slowly rise and will crest on Tuesday
morning at moderate flood stage.

&&

.PREV DISCUSSION...
Issued at 1244 PM EDT Sun Jun 25 2017

AVIATION...

Corridor of isentropic ascent will pivot through the area during
peak heating. Most focused ascent will reside PTK north where
mention of -shra remains in the forecast. Given drier low-levels and
low rain intensity, expect nothing worse than brief MVFR with any
showers. Further south, VFR cu dominate. Low potential for showers
to move into the Detroit area given weaker forcing and downsloping
contributing to more dry air in the lowest levels. A passing shower
is possible but confidence is too low to warrant carrying in the TAF.

For DTW...Cigs aob 5kft will be possible but downsloping within
westerly flow makes the forecast difficult given borderline upstream
obs. For now will carry a borderline BKN050 pending evidence for
sustained 060 or higher.

//DTW THRESHOLD PROBABILITIES...

* Low for cigs aob 5kft

* Low for winds reaching crosswind thresholds from 270 degrees

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 10 AM to 8 PM EDT Monday for LHZ421-422.

Lake St Clair...Small Craft Advisory from noon to 8 PM EDT Monday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from noon to 8 PM EDT Monday for LEZ444.

&&

DISCUSSION...SF/AM
MARINE.......JVC
HYDROLOGY....JVC
AVIATION.....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 4:13 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
413 AM EDT Sun Jun 25 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
413 AM EDT Sun Jun 25 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms will develop today as instability increases
with daytime heating. The potential will be greatest north of the
I-69 corridor. Storms will be capable of producing small hail, wind
gusts up to 40 mph and brief heavy downpours. Storms will track to
the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday.

There is a chance of thunderstorms Wednesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
413 AM EDT Sun Jun 25 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A small craft advisory is in effect for the Michigan Waters of Lake
Erie and Lake St Clair. Refer to the latest marine forecast for
details.

Isolated thunderstorms will develop today as instability increases
with daytime heating. The potential will be greatest across Saginaw
Bay and into southern lake Huron. Storms will be capable of
producing small hail, wind gusts up to 35 knots and brief heavy
downpours. Storms will track to the east at 25 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday.

There is a chance of thunderstorms Wednesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.